Antibiotics Eye-Openers & Rx Revelations

 

After a trip to the doc, you typically find yourself at the pharmacy picking up your pills. Antibiotics to the rescue! And hopefully they’ll help. While your healthcare provider is surely knowledgeable and set you on the right path to cure what ails you, it’s important to be in-the-know about what you’re signing up to swallow.

 

Good To The Last Drop

After a few days on your antibiotics, you may feel as good as new. But don’t put the rest of the pills in the medicine cabinet and call yourself cured. It’s important to finish the entire bottle unless your doctor advises otherwise. Why?

According to the World Health Organization (WHO), “Feeling better, or an improvement in symptoms, does not always mean that the infection has completely gone.

You run the risk of the bacteria not being completely gone, or that the “taste” of antibiotics has given them just the right amount of resistance power, leading to longer-term issues when your body can’t fight off something similar down the road. That said, WHO also reports that shorter courses of antibiotics may be just as effective as an extended period of consumption. Just follow doctor’s orders whether it’s a 3-day run or a week or more’s worth.

As for refilling your prescription? Even if your doctor allows for a refill, it seems strange that they’d leave it up to you to make that call. If your issue hasn’t gotten better after the first course, perhaps the best move is to make another appointment. You may need some testing or a reevaluation. That’s a smarter step than gulping down another round.

The same goes for leftover pills, if you decided not to finish them all. If you feel under the weather for a new issue, grabbing some antibiotics meant for something else can be unhelpful or unsafe. Toss those out, talk to your doctor, or make a quick visit to your nearest vybe urgent care location.

 

Strange Side Effects

Nearly all meds have some side effects; just watch any TV commercial for a drug and you’ll hear what seems to be an endless array of oddities. Antibiotics are no different, and while each type has its own potential side effects, these ones are especially interesting.

  • Teeth StainingMedical News Today reports: “3 to 6 percent of the people who take tetracycline develop stains on their teeth enamel. The staining is irreversible in adults because their teeth do not regrow or change.
  • Sun Sensitivity – So much for outdoor activities, as Medical News Today notes how some antibiotics can cause photosensitivity. Sunburns are a bummer, especially when you weren’t feeling well in the first place.
  • Fungal Infections – An infection from trying to fix something else? This double whammy occurs when the antibiotics whack out “good bacteria” too and cause an imbalance. Medical News Today lists vaginal, oral, and throat fungal infections as the most common. Ugh.
  • Digestive Issues – A wave of nausea or a belly ache may not be so bad, but as per Health, some folks are bound to the bathroom with “antibiotic-associated diarrhea.” Be sure to stock up on toilet paper when you pick up your script.
  • Depression – Can you feel depression after a course of antibiotics? The S. National Library Of Medicine – National Institutes Of Health published a study where single antibiotic course treatment was associated with a higher risk for depression – and that risk increased with recurrent antibiotic exposures. While uncommon, it’s a concern to consider.
  • Black Urine – No, this isn’t the name of a new goth band. It’s a rare side effect from taking metronidazole, as per WebMD. It’s not harmful, but the horror is sure to haunt you until the color’s back to normal.
  • Torn Tendons – Certain antibiotics commonly prescribed to wipe out urinary tract infections could lead to your heel, shoulder, or hand tendons to hurt swell, or tear, as Everyday Health Anyone who’s suffered the unbearable agony of a UTI is probably willing to risk it.

 

Alarming Allergic Reactions

Side effects aside, allergic reactions can prove potentially life-threatening. Allergies are nothing to sneeze at, and many folks find out the hard way that they have an allergy to their antibiotic.

As Health Direct explains: “Most allergies are caused by penicillin or antibiotics closely related to penicillin, or by another type of antibiotic called sulfonamides.” Reactions such as dizziness, swelling of the tongue/face, hives, welts, trouble breathing, inability to speak, pain, vomiting, rashes, etc. are all scary and time-sensitive. If any of these reactions set in after you take your antibiotics, call your doctor or get to an ER ASAP.

 

Anything New?

Not really. With today’s medical advancements and high-tech innovations, one would think that new antibiotics would be easy to develop.

Not quite. According to the BBC, new classes of antibiotics haven’t been invented for decades.

Interestingly enough, BBC reports, “All the antibiotics brought to the market in the past 30 years have been variations on existing drugs discovered by 1984. Most worryingly, it was as long ago as 1962 that the last new class of antibiotics to treat those infected by the most resistant gram-negative superbugs was discovered.”

Issues including drug-resistant bacteria, costs for research and development, and a lack of interesting investment opportunities for drug companies have caused a surprising slow down – even a standstill – in this area of medicine. Makes you wonder what’s next – but perhaps antibiotics as we know them won’t be the solution of the future. Hope we don’t have to find out the hard way.

 

When antibiotics are made available to you, know what you’re getting into. Trust your doctor but be on-the-ball for your own peace of mind. For any questions, talk to a vybe specialist. We’re here to fill you inas well as help you feel better, at any of our locations.